Two Chicago-area sisters have sounded warning calls about a new drug making headlines for its horrifying effects.
Reports of Krokodil in the United States have surfaced over the last few weeks. The drug produces a heroin-like high but it also makes people "rot from the inside out," a doctor told the Chicago Sun-Times.
Now, two sisters from Joliet, Ill., are speaking out about what they said krokodil did to them.
"It almost starts like a burn from a cigarette," Amber Neitzel told WLS. "It starts purple and then goes into a blister after five or six days."
Neitzel's case is one of five krokodil-related hospitalizations reported in Illinois, according to WLS. She and her sister are heroin addicts who say they thought that's what they were injecting. Instead, they got something much worse, Neitzel said.
Neitzel's sister Angela suffered such severe gangrene, she had to have emergency surgery to avoid losing her legs.
“You literally start rotting from the inside out," Dr. Abhin Singla told the Sun-Times. "It’s a horrific way to get sick. "Intensive treatment and skin grafts are required, but they are often not enough to save limbs or lives.”
But some officials have insisted that not all of these harsh effects can necessarily be attributed to krokodil.
"We see IV drug users with horrible infections on a daily basis," Oklahoma Bureau of Narcotics Spokesperson Mark Woodward previously told The Huffington Post. "Infections from bacteria and dirty needles -- that doesn't mean it's [krokodil]."
A spokesman for the DEA's Chicago Field Division told HuffPost that it was investigating reports of krokodil in Illinois last week, but had not yet confirmed the presence of the drug in the state as of Monday.
ALSO ON HUFFPOST:
The truth is stranger than fiction. Step into the world of weird news. Learn more